Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 237, NWS Jackson, MS

June 22, 2018Clay County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 22, 2018, 12:15 AM CDT for Clay County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2018, 12:15 AM CDT (05:15 UTC)
Expired
Jun 22, 2018, 1:00 AM CDT
In force
45 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clay County, MS

The radar

The Columbus AFB radar (KGWX), 41 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 5.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
2167 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

001 
WUUS54 KJAN 220515
SVRJAN
MSC025-220600-
/O.NEW.KJAN.SV.W.0237.180622T0515Z-180622T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
1215 AM CDT FRI JUN 22 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Clay County in northeastern Mississippi...

* Until 100 AM CDT.

* At 1215 AM CDT, a severe thunderstorm was located near Montpelier,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Montpelier around 1225 AM CDT.
  Pala Alto and Griffith around 1235 AM CDT.
  West Point around 1245 AM CDT.
  Waverly around 100 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3353 8849 3355 8852 3354 8853 3364 8903
      3375 8904 3376 8893 3381 8893 3381 8878
      3380 8872 3368 8872 3368 8849 3365 8852
      3364 8850 3362 8851 3361 8849
TIME...MOT...LOC 0515Z 285DEG 38KT 3379 8902 

HAIL...<.75IN
WIND...60MPH
 
$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 9:07 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 21, 9:07 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
907 PM CDT Thu Jun 21 2018

...SEVERE THUNDERSTORMS POSSIBLE LATER TONIGHT THROUGH AT LEAST
FRIDAY NIGHT ACROSS PORTIONS OF THE REGION...

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...
Scattered thunderstorms have slowly dropped south out of TN into
northern MS the last few hours and the HRRR shows this southward
sag continuing after midnight. While instability has waned with
the loss of heating, a slug of rich theta-e air in the lower
levels continues to feed the convection from the southwest. This
along with 40-45 knots of bulk shear are still maintaining a few
decent updrafts. The HRRR and latest NAM are showing the
convective area continuing to wane after midnight and now only
skimming the far northern portions of the forecast area. Have,
thus, pushed the marginal severe area farther to the north and
decreased pops to the south of there./26/

Prior discussion below:

Through Friday:

Lead low level trough in advance of main height falls in association
with southern fringe of incoming big upper disturbance is now
shifting to our southeast. Most of the concentrated heavy rainfall
and storms will shift to the southeast of the Pine Belt
concurrently, although isolated to scattered thunderstorms will
remain possible over the remainder of the forecast area through
early evening. The previous MARGINAL risk of severe storms through
the afternoon has been removed as the probability of convection deep
and vigorous enough to take advantage of increasing environmental
shear is not very good until tonight. Temperatures have been kept
down a bit in most areas by the clouds and rain, but some upper 80s
to low 90s readings creeping back toward the MS River is juxtaposed
with dewpoints running in the mid to upper 70s, which of course is
delivering some unpleasant heat index values near to a little above
the century mark. This pocket of oppressive conditions will be
increasingly on our door step (and sometimes smashing through the
door) over the course of the next handful of days.

As I write this there are potent storms headed through the Midsouth
where enough atmospheric lift has materialized to spur deep
convection in an environment of 2000+ MLCAPE and deep layer shear
approaching 40 kts. The cold front triggering the storms is headed
through central AR, but likely will not get a lot farther before
stalling just to our northwest and north through tomorrow. As this
happens the environment capable of generating the current severe
storms heading toward Memphis will shift equator-ward (more into our
region) as the driving upper disturbance pushes east/southeast and
increases lift and shear over our region. We will likely start to
experience the tangible impact of this across far northern zones
tonight as potentially potent convective clusters forming upstream
push east/southeast and bring at least an isolated damaging wind
risk to the Highway 82 corridor. Worthy of mentioning that low level
shear will be marginally supportive of a stray spin-up tornado late
tonight through tomorrow with any organized thunderstorm clusters in
our region. The latter is definitely not the main risk, but it is
something to keep in mind. The larger risks will be hail and
especially damaging wind gusts.

The overall threat for severe storms will increase tomorrow.
Current expected scenario is that a combination of
thunderstorm outflow pressing south and the stalled boundary to our
northwest/north will trigger thunderstorms which will probably
quickly grow upscale into one or two potent thunderstorm clusters
that race east/southeast through at least the northern half of the
region through the day. There is uncertainty with how far south this
activity may get; at this point we cannot rule out that
thunderstorms and the attendant gusty wind threat gets all the way
to the southern fringes of the forecast area. Working CAPE values
tomorrow pushing 3000 j/kg in concert with deep layer wind shear
approaching 40 kts is a rather rare combination in our region for
the 2nd day of summer. Everyone should remain weather aware through
tomorrow and understand some of the thunderstorm activity may be far
from the typical summer-time rumbles. /BB/

Friday night through Thursday...

The forecast period will start off Friday night with a closed
mid/upper-level low over the Ohio River Valley and an associated
shortwave trough axis extending through the southeast states.
Zonal to northwest flow will be in place across the ArkLaMiss
ahead of a subtle shortwave trough and speed max ejecting out of
the Rockies and into the Southern Plains. This feature will help
to kick off a complex of thunderstorms over Oklahoma Friday night
along a stalled frontal boundary that will be draped from west to
east into northern Mississippi. This thunderstorm complex is
progged to track along the frontal boundary and into northern
portions of the area along the Hwy 82 corridor Saturday morning
into the early afternoon hours. The environment will be supportive
of isolated strong to severe thunderstorms with 20-30kts of deep
layer shear, ample instability, and respectable lapse rates. While
a marginal risk for severe weather may eventually be needed, the
placement will be highly dependent on the convective evolution
both today and tomorrow and the placement of any residual outflow
boundaries. Therefore, will hold off on mention in the
HWO/graphics for now but the potential will bear watching.

For the remainder of the weekend and into early next week, the
main headline will shift from thunderstorms to heat stress as
mid-level ridging builds north into the area keeping the better
flow and shortwave troughs displaced north over the Middle
Mississippi River Valley. High temperatures will gradually climb
into the low to mid 90s Saturday through Tuesday with low to mid
70s dewpoints supporting heat index values in the 100-105 degree
range across much of the area. This heat will be confined further
south on Saturday before spreading north by Sunday into Monday
and Tuesday. Will continue to advertise the ongoing limited risk
in the HWO/graphics for heat stress and a day or two of heat
advisories cannot be completely ruled out.

By mid to late next week, global model solutions begin to
diverge, however there is general agreement that the center of
the mid-level ridge will become further removed to the north of
the ArkLaMiss region with easterly flow helping to support
isolated to scattered diurnally driven thunderstorm chances by
Wednesday. There are also indications that a weak inverted trough
could retrograde beneath the ridge across the northern Gulf of
Mexico late next week which would further reinforce increasing
thunderstorm chances, especially across southern portions of the
area. While temperatures will still be in the low 90s, the
potential for storms and clouds to cut back on heating leads to
lower confidence on heat stress continuing further into the week,
although this will need to be evaluated on a daily basis. /TW/

&&

.AVIATION...
00Z TAF discussion:
VFR conditions will prevail through a good portion of the evening,
but VCTS will become possible toward midnight between GLH, GWO and
GTR. Further south, MVFR/IFR ceilings will develop over JAN, HKS,
MEI and HBG and persist through mid morning Friday. Thereafter,
ceilings will rise to VFR, but VCTS will become possible at all
TAF sites. Where thunderstorms occur, a brief lowering of ceilings
and visibilities will be encountered along with gusty winds./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  90  74  93 /   7  45  18  11
Meridian      72  91  74  93 /  11  54  28  12
Vicksburg     75  90  75  92 /   5  47  18   6
Hattiesburg   73  93  75  94 /   8  22  10   4
Natchez       74  91  75  91 /   4  19   8   3
Greenville    75  88  74  91 /  26  69  33  28
Greenwood     74  86  74  91 /  31  69  30  34

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jun 21, 8:45 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
845 PM CDT Thu Jun 21 2018

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025-027-034>052-230145-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Bolivar-Sunflower-Leflore-Carroll-Washington-Humphreys-
Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-
Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
845 PM CDT Thu Jun 21 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and northwest Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Friday

FLOODING
THREAT...Limited
TIMING...Friday

Severe thunderstorms capable of producing damaging wind gusts and
hail up to quarter size are possible Friday. An isolated tornado
cannot be ruled out as well.

Thunderstorms could produce rainfall ranging from 1 to 3 inches
in a short amount of time and flash flooding will be possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Isolated severe thunderstorms with damaging winds and hail up to
quarter size are possible for locations along and north of
Interstate 20 Friday night.

Maximum heat index values approaching 105 degrees are possible on
Saturday into early next week. This may result in elevated heat
stress levels.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday
through Friday night.

MSZ026-028>033-230145-
Grenada-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
845 PM CDT Thu Jun 21 2018

This hazardous weather outlook is for portions of central
Mississippi, north central Mississippi, and northeast
Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Friday

FLOODING
THREAT...Limited
TIMING...Friday

Isolated severe thunderstorms capable of producing damaging wind
gusts and hail up to quarter size are possible tonight. An
isolated tornado cannot be ruled out as well.

(https://www.weather.gov/images/jan/graphicast/1.png)

Severe thunderstorms capable of producing damaging wind gusts and
hail up to quarter size are possible Friday. An isolated tornado
cannot be ruled out as well.

Thunderstorms could produce rainfall ranging from 1 to 3 inches
in a short amount of time and flash flooding will be possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Isolated severe thunderstorms with damaging winds and hail up to
quarter size are possible for locations along and north of
Interstate 20 on Friday night.

Maximum heat index values approaching 105 degrees are possible on
Saturday into early next week. This may result in elevated heat
stress levels.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Friday night.

LAZ023>026-MSZ053>066-072-230145-
Franklin LA-Catahoula-Tensas-Concordia-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-
845 PM CDT Thu Jun 21 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Friday

Isolated severe thunderstorms capable of producing damaging wind
gusts and hail up to quarter size are possible Friday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Maximum heat index values approaching 105 degrees are possible on
Saturday into early next week. This may result in elevated heat
stress levels.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday.

MSZ073-074-230145-
Lamar-Forrest-
845 PM CDT Thu Jun 21 2018

This hazardous weather outlook is for portions of southeast
Mississippi.

.DAY ONE...Tonight and Friday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Maximum heat index values approaching 105 degrees are possible on
Saturday into early next week. This may result in elevated heat
stress levels.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

26

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Jun 21, 6:17 PM CDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
617 PM CDT THU JUN 21 2018

MSZ046-052-212345-
Kemper MS-Lauderdale MS-
617 PM CDT THU JUN 21 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KEMPER AND NORTH
CENTRAL LAUDERDALE COUNTIES UNTIL 645 PM CDT...

At 617 PM CDT, Meteorologists were tracking a strong thunderstorm
over Liberty, or 12 miles northwest of Meridian Station, moving
southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Prismatic around 630 PM CDT.
  Blackwater around 635 PM CDT.
  Daleville around 640 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3265 8889 3280 8875 3274 8849 3249 8871
TIME...MOT...LOC 2317Z 308DEG 19KT 3268 8875

17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:15 AM CDTSpecial Weather StatementJANOktibbeha60 min
Jun 22, 7:49 AM CDTSevere Thunderstorm WarningJANBolivar, Sunflower41 min
Jun 22, 9:08 AM CDTSpecial Weather StatementJANGrenada37 min
Jun 22, 9:24 AM CDTSevere Thunderstorm WarningJANGrenada31 min
Jun 22, 9:54 AM CDTSpecial Weather StatementJANBolivar36 min
Jun 22, 10:31 AM CDTSevere Thunderstorm WarningJANIssaquena59 min
Jun 22, 11:07 AM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Warren, Yazoo53 min
Jun 22, 11:22 AM CDTSevere Thunderstorm WarningJANWarren39 min
Jun 22, 11:54 AM CDTSpecial Weather StatementJANHinds51 min
Jun 22, 1:02 PM CDTSevere Thunderstorm WarningJANIssaquena43 min
Jun 22, 1:10 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey50 min
Jun 22, 2:13 PM CDTSevere Thunderstorm WarningJANWashington47 min
Jun 22, 3:23 PM CDTSpecial Weather StatementJANHinds37 min
Jun 22, 3:26 PM CDTSpecial Weather StatementJANHumphreys34 min
Jun 22, 4:04 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey56 min
Jun 22, 4:55 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Warren50 min
Jun 22, 5:10 PM CDTSpecial Weather StatementJANHinds, Madison, Rankin65 min
Jun 22, 5:16 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin, Scott, Smith34 min
Jun 22, 5:24 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Warren, Yazoo66 min
Jun 22, 5:42 PM CDTSevere Thunderstorm WarningJANWarren30 min
Jun 22, 6:00 PM CDTSpecial Weather StatementJANWashington30 min
Jun 22, 6:16 PM CDTSpecial Weather StatementJANSmith29 min
Jun 22, 6:17 PM CDTSevere Thunderstorm WarningJANHinds, Rankin39 min
Jun 22, 6:32 PM CDTSevere Thunderstorm WarningJANClarke, Jasper, Lauderdale, Newton58 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.